Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 55, NWS Charleston, SC

June 22, 2019Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 22, 2019, 5:11 AM EDT for Berkeley County, South Carolina. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 5:11 AM EDT (09:11 UTC)
Expired
Jun 22, 2019, 6:15 AM EDT
In force
64 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:28 AM EDTTSTM WND DMG2 S Eadytown, SCTREE AND POWERLINES DOWN ON RUSTY'S WAY ROAD. TIME ESTIMATED FROM RADAR DATA.
Jun 22, 5:49 AM EDTHAIL 0.883 Ssw Bonneau, SCA MEMBER OF THE PUBLIC REPORTED NICKEL-SIZE HAIL AND ESTIMATED WINDS 60 MPH OR GREATER.
Jun 22, 5:55 AM EDTTSTM WND GST 41Berkeley County Airport, SCA 45 MPH WIND GUST WAS REPORTED AT MONCKS CORNER.
Jun 22, 5:57 AM EDTTSTM WND DMG1 Ese College Park, SCA TRAINED SPOTTER REPORTED A LARGE BRANCH DOWN APPROXIMATELY 1 FOOT IN DIAMETER NEAR STRATFORD HIGH SCHOOL. ALSO REPORTED TREE DAMAGE IN THE NEARBY FOREST. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.2 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS52 KCHS 220911
SVRCHS
SCC015-221015-
/O.NEW.KCHS.SV.W.0055.190622T0911Z-190622T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
511 AM EDT Sat Jun 22 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Berkeley County in southeastern South Carolina...

* Until 615 AM EDT.

* At 510 AM EDT, severe thunderstorms were located along a line
  extending from 12 miles south of Manning to near Indian Field,
  moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Charleston, Mount Pleasant, Summerville, Goose Creek, Hanahan,
  Moncks Corner, Naval Weapons Station Charleston and Ladson.

This warning includes...
 I-26 between mile markers 190 and 204.
 I-526 between mile markers 24 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3332 7974 3321 7945 3314 7952 3312 7965
      3295 7977 3286 7990 3280 7991 3291 7995
      3290 8001 3300 8005 3299 8010 3315 8032
      3318 8030 3327 8036 3330 8025 3345 8022
      3345 8014 3350 8012 3351 7999
TIME...MOT...LOC 0910Z 306DEG 49KT 3352 8020 3325 8057 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
660 
WWUS52 KCHS 220944
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
544 AM EDT Sat Jun 22 2019

SCC015-221015-
/O.CON.KCHS.SV.W.0055.000000T0000Z-190622T1015Z/
Berkeley SC-
544 AM EDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR BERKELEY COUNTY...

At 544 AM EDT, severe thunderstorms were located along a line
extending from 15 miles east of Moncks Corner to Ladson, moving
southeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Charleston, Mount Pleasant, Summerville, Goose Creek, Hanahan, Moncks
Corner, Naval Weapons Station Charleston and Ladson.

This warning includes...
 I-26 between mile markers 190 and 204.
 I-526 between mile markers 24 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3332 7974 3321 7945 3314 7952 3312 7965
      3295 7977 3286 7990 3280 7991 3291 7995
      3290 8001 3300 8005 3299 8010 3315 8032
      3318 8030 3327 8036 3330 8025 3345 8022
      3345 8014 3350 8012 3351 7999
TIME...MOT...LOC 0944Z 306DEG 49KT 3325 7975 3298 8012 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:40 AM EDT, 31 minutes earlier.

Area forecast discussion, Jun 22, 4:40 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
440 AM EDT Sat Jun 22 2019

.SYNOPSIS...
A stationary front will remain across the region through this
weekend. High pressure is expected to build over the Southeast
U.S. early next week. A cold front is forecast to slowly move
across the Coastal Plain Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Pre-dawn: Overnight, a potent MCS produced a large swath of severe
weather across the Tennessee Valley and mountains. This convective
complex was still an upstream concern for our forecast area
prior to daybreak as it shifts from the SC midlands to the coast.
We introduced POPs for showers and tstms into zones north of
I-16 in GA, east to our SC zones over the next few hours. The
risk of severe weather is a bit uncertain as this complex still
remains intact. We may end up with a few Severe Tstm Warnings
but it appears the strongest wind momentum will brush the parts
of the Charleston Quad-County area. The momentum of the MCS
should continue to drift a boundary into our region with stronger
winds possible in stronger convective cells which remain anchored
in 25-30 kt of effective shear early this morning.

Today: The forecast remains extremely complex with lower than
usual confidence in this first period. Remnants of the overnight
MCS are expected to push offshore of the eastern Carolinas
prior to mid morning but not before producing scattered
convection and debris cloudiness in some form of mid/high clouds
to start the day. The ECMWF was most robust with morning QPF
across our region, and it's latest 12 hr progression of
convective rains may be best of the global models. There is good
consensus that by late morning into early afternoon, clouds in
the wake of the MCS will dissipate as west flow resides in the
boundary layer and keeps the sea breeze closer to the coast. The
complexity of the morning mesoscale and presence of more clouds
early on puts an uncertainty for heat advisories which were in
effect across parts of the forecast area. We maintained the
advisories but it will likely be marginal this afternoon give
some of the very latest guidance.

Severe Convection Potential: Overall, models continue to show
fairly extreme instability parameters developing ahead a mid
level short wave in northwest flow aloft. We expect an uptick
in convection after mid afternoon as organized convection is
expected to evolve over GA and SC. The intensity and scale of
severe weather will depend on many factors, including boundaries
left over from this morning's storms and differential heating
just to name a couple features. The potential for significant
cold pooling will be there if diurnal instability is realized
and this is a concern for more extensive wind damage potential.
At this point, the SPC slight risk across the region is a good
call given the myriad of uncertainties. Steep low and mid level
lapse rates are a concern to see in the model field coincident
with each other, suggestive of both a large hail and damaging
wind threat. Timing remains another issue and will continue to
be addressed through the day.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
The mid-levels will consist of ridging building over the Southeast
Sunday through Monday night, followed by the ridge axis moving
offshore on Tuesday. Several short waves within the overall flow are
expected to pass overhead or nearby during the short term, enhancing
the risk for convection at various times. At the surface, a
stationary front will be over or just north of the Charleston Tri-
County Sunday morning. This front will lift northward Sunday night
while inland troughing develops. The trough is expected to prevail
through Monday. A cold front is expected to approach from the
northwest on Tuesday, possibly making it to our area late in the
day. Moisture and instability will be in place each afternoon, which
is no surprise given it's now officially summer. The question will
be the thunderstorm risk every day. All the models have differing
opinions, forcing us to go with a mix and match strategy each day.
This equates to chance POPs Sunday afternoon and slight chance POPs
Monday and Tuesday afternoon. The forecast for each of these days
will need to get better defined as it goes to the near term. Some
severe thunderstorms containing damaging winds are possible each
afternoon. High temperatures should be a few degrees above normal,
mainly Monday and Tuesday. Additionally, heat index values around
105 F each afternoon (especially in the coastal corridor) could
prompt more Heat Advisories.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A stationary front or weak inland trough will prevail across the
Southeast. This will bring our area the typical afternoon/evening
showers and thunderstorms.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
We will be watching a convective system move out of the mountains
overnight with potential that showers and tstms hold together,
reaching the coast around daybreak with some strong wind gusts
possible. We have low confidence given latest model output and
mesoscale trends. Both CHS and SAV will likely see at least 1
round of tstms late today. Strong instability is expected and
the storms could be strong to severe. Otherwise, little change
with VFR conditions prevailing.

Extended Aviation Outlook: Brief flight restrictions are possible in
afternoon/evening showers/thunderstorms.

&&

.MARINE...
The main issue for the forecast today will be the potential for
strong to severe tstms moving off the coast later today and this
evening. There is also a risk for strong tstms along the SC
coast nearing daybreak as a weakening MCS moves into the area.
Otherwise, a weak boundary will likely stagnate somewhere along
the upper SC coast and winds could go light and variable over
Charleston waters at some point outside convection tonight.
Through tonight winds will be mainly 15 kt or less and seas 2-3
ft.

Extended Marine: A stationary front will remain across the region
through this weekend. High pressure is expected to build over the
Southeast U.S. early next week. A cold front is forecast to slowly
move across the Coastal Plain Wednesday into Thursday. Winds/seas
are expected to remain below Small Craft Advisory criteria.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory from 10 AM this morning to 6 PM EDT this evening
     for GAZ099>101-114>119-137>141.
SC...Heat Advisory from 10 AM this morning to 6 PM EDT this evening
     for SCZ042>044-047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 22, 4:39 AM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
439 AM EDT Sat Jun 22 2019

GAZ099>101-114>119-137>141-SCZ042>044-047>052-230845-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-Hampton-Inland Colleton-Dorchester-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
439 AM EDT Sat Jun 22 2019

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe Thunderstorms: A squall line will move through Southeast South
Carolina and Southeast Georgia this morning. Another line of
thunderstorms is expected this afternoon or evening. Severe
thunderstorms with damaging winds are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Excessive Heat: The combination of hot temperatures and moderate
humidity could produce afternoon heat index values around 105 degrees
across Southeast South Carolina and Southeast Georgia Sunday, Monday,
and Tuesday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-SCZ040-045-230845-
Jenkins-Screven-Allendale-Inland Berkeley-
439 AM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A squall line will move through Southeast South
Carolina and Southeast Georgia this morning. Another line of
thunderstorms is expected this afternoon or evening. Severe
thunderstorms with damaging winds are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Excessive Heat: The combination of hot temperatures and moderate
humidity could produce afternoon heat index values around 105 degrees
across Southeast South Carolina and Southeast Georgia Sunday, Monday,
and Tuesday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-230845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
439 AM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A squall line will move through Southeast South
Carolina and Southeast Georgia this morning. Another line of
thunderstorms is expected this afternoon or evening. Severe
thunderstorms with winds exceeding 34 kt are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:51 AM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Dorchester, Hampton54 min
Jun 22, 5:40 AM EDTSevere Thunderstorm WarningCHSAllendale, Beaufort, Hampton, Jasper65 min
Jun 22, 6:03 AM EDTSpecial Marine WarningCHS87 min
Jun 22, 6:09 AM EDTSevere Thunderstorm WarningCHSBeaufort, Berkeley, Charleston, Colleton, Jasper66 min
Jun 22, 7:30 AM EDTSpecial Marine WarningCHS60 min
Jun 22, 3:40 PM EDTSpecial Marine WarningCHS95 min
Jun 22, 3:59 PM EDTSpecial Marine WarningCHS2 hr
Jun 22, 4:12 PM EDTSevere Thunderstorm WarningCHSAllendale, Beaufort, Colleton, Hampton, Jasper63 min
Jun 22, 4:32 PM EDTSpecial Weather StatementCHSAllendale28 min
Jun 22, 4:44 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton49 min
Jun 22, 4:51 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton, Jasper54 min
Jun 22, 4:55 PM EDTSpecial Marine WarningCHS2 hr
Jun 22, 5:04 PM EDTSpecial Marine WarningCHS104 min
Jun 22, 5:15 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper27 min
Jun 22, 5:28 PM EDTSpecial Weather StatementCHSColleton32 min
Jun 22, 5:31 PM EDTAreal Flood AdvisoryCHSBeaufort, Charleston, Colleton59 min
Jun 22, 5:31 PM EDTSpecial Marine WarningCHS119 min
Jun 22, 5:40 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton65 min
Jun 22, 6:01 PM EDTSpecial Weather StatementCHSCharleston29 min
Jun 22, 6:04 PM EDTSpecial Marine WarningCHS65 min
Jun 22, 6:19 PM EDTSevere Thunderstorm WarningCHSCharleston56 min
Jun 22, 6:20 PM EDTSpecial Marine WarningCHS115 min
Jun 22, 6:25 PM EDTSpecial Weather StatementCHSBerkeley35 min
Jun 22, 6:44 PM EDTSevere Thunderstorm WarningCHSBerkeley61 min
Jun 22, 7:24 PM EDTSpecial Weather StatementCHSBerkeley36 min
Jun 22, 7:57 PM EDTSpecial Weather StatementCHSGeorgetown33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.